Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

April 19, 2013Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2013, 3:48 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2013, 3:48 PM EDT (19:48 UTC)
Expired
Apr 19, 2013, 4:30 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:31 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:34 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 19, 3:34 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE REGION EARLY TONIGHT...
PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRIER AND
COOLER AIR WILL OVERSPREAD THE AREA LATE TONIGHT...ALLOWING SKIES TO
CLEAR EAST OF THE BLUE RIDGE...BUT WITH SOME LINGERING CLOUDS AND
UPSLOPING VERY LIGHT SHOWERS STILL POSSIBLE ALONG THE WESTERN FLANKS
OF THE APPALACHIANS. ARRIVAL OF HIGH PRESSURE ON SATURDAY WILL
RESULT IN MOSTLY CLEAR AND SEASONABLE CONDITIONS THAT WILL LAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 140 PM EDT FRIDAY...

SURFACE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS EXPECTED
TO SWEEP EAST THROUGH THE MOUNTAIN COUNTIES BY MID TO LATE
AFTERNOON...AND CLEAR EAST OF THE PIEDMONT COUNTIES IN THE EARLY TO
MID EVENING HOURS.

EASTWARD PROGRESS OF FRONT HAS SLOWED SOMEWHAT DURING THE PAST
SEVERAL HOURS IN RESPONSE TO WEAK SHORT WAVE LIFTING RAPIDLY
NORTHEAST OUT OF ALABAMA AND GEORGIA...LIKELY TO REACH THE
EASTERN THIRD OF THE BLACKSBURG FORECAST AREA DURING/AROUND THE
TIME OF BEST SURFACE HEATING.

INCREASED DYNAMIC FORCING AND THERMODYNAMIC SUPPORT...COUPLED
WITH ERROSION OF INITIALLY STRONG WARM NOSE/CAP AT 680 MILLIBAR
LEVEL SHOULD BE SUFFICIENT FOR LOSS OF CONVECTIVE INHIBITION AND
DEVELOPMENT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 500-1000
J/KG RANGE ACROSS THE SOUTHEASTERN ZONES BY LATE AFTERNOON.

INCREASING CONVECTIVE DEVELOPMENT/DEPTH SHOULD BE SUFFICIENT FOR
MOMENTUM TRANSFER OF 45-50 KNOT WINDS 3-5K FEET AGL DOWN TO GROUND
IN SOME OF THE STRONGER STORMS...SO SEVERE WEATHER EVENT POSSIBLE
MAINLY EAST OF THE BLUE RIDGE UNTIL FRONTAL PASSAGE IN THAT AREA
EARLY THIS EVENING. EVEN AN ISOLATED TORNADIC THREAT CAN NOT BE
RULED OUT ACROSS THE EXTREME EASTERN/SOUTHEASTERN COUNTIES WHEN
CONSIDERING MODERATE TO STRONG LOW LEVEL HELICITY AND RELATIVELY
LOW LIFTED CONDENSATION LEVELS.

PROXIMITY OF SHORT WAVE LIKELY TO MAINTAIN SOME POST FRONTAL SHOWER
THREAT ON BACKSIDE OF COLD FRONT FOR A FEW HOURS FOLLOWING FRONTAL
PASSAGE...BUT EVEN PIEDMONT COUNTIES SHOULD BEGIN TO EXPERIENCE
CLEARING OF SKIES AS DOWNSLOPING COLD ADVECTION WINDS OVERSPREAD THE
AREA BY MIDNIGHT. FURTHER WEST...UPSLOPING CONDITIONS ALONG THE
WESTERN FLANKS OF THE APPALACHIANS SHOULD HOLD CLOUDS IN FOR MUCH OF
THE NIGHT IN THE PREFERRED UPSLOPING AREAS...ALONG WITH THE THREAT
OF A LINGERING SHOWER...POSSIBLY MIXED WITH SOME SNOW ACROSS THE
HIGHER ELEVATIONS IF DEPTH OF MOISTURE IS DEEP ENOUGH TO PENETRATE
INTO DENDRITIC GROWTH ZONE (OTHERWISE PATCHY FREEZING SPRINKLES
WOULD BE POSSIBLE).

SURFACE RIDGE WILL PUSH SOUTHEAST TOWARD THE FORECAST AREA ON
SATURDAY...MAINTAINING MOSTLY CLEAR AND SEASONAL WEATHER EAST OF THE
BLUE RIDGE...AND WITH GRADUALLY RELAXING UPSLOPING WINDS AND
INCREASINGLY DRY AIR ADVECTION INTO THE AREA...EVEN WESTERN FLANKS
OF THE APPALACHIANS SHOULD SEE RETURN TO PARTLY TO MOSTLY SUNNY
CONDITIONS BY/DURING SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 330 PM EDT FRIDAY...

A LARGE AREA OF HIGH PRESSURE WILL TRACK EAST FROM THE GREAT LAKES-
TENN VALLEY-NORTHERN GULF OF MEXICO TO THE EASTERN SEABOARD SATURDAY
NIGHT INTO MONDAY NIGHT. FOR THE MOST PART...THE AREA WILL BE DRY
WITH THE EXCEPTION OF SOUTHSIDE VA MONDAY. A WEAK DISTURBANCE IS
EXPECTED TO DEVELOP ALONG THE SOUTHEAST COAST SUNDAY NIGHT AND TRACK
NORTH ALONG THE CAROLINA COAST. THIS SYSTEM WILL STRENGTHEN SOME
OVER THE GULF STREAM WITH THE STRONGEST CONVECTION ON ITS EASTERN
FLANK. AS THIS SYSTEM TRACKS NORTHWARD MONDAY...WRAP-AROUND MOISTURE
MAY PUSH IN AND SQUEEZE OUT A FEW LIGHT SHOWERS ACROSS SOUTHSIDE AND
THE SOUTHERN VA PIEDMONT MONDAY AFTERNOON. SUBSIDENCE AND DRY LOW
LEVELS MAY ONLY RESULT IN MOSTLY CLOUDY SKIES WITH A FEW SPRINKLES.
FOR NOW...WILL MAINTAIN SLIGHT CHANCE POPS FOR MONDAY.

85H TEMPERATURES DROP BELOW ZERO SATURDAY NIGHT INTO SUNDAY NIGHT.
WITH CLEAR SKIES AND LIGHT WINDS...FREEZING TEMPERATURES ARE LIKELY
SATURDAY NIGHT AND POSSIBLY AGAIN SUNDAY NIGHT ACROSS THE MOUNTAINS.
DAYTIME TEMPERATURES WILL BE COLDER THAN NORMAL SUNDAY AND MONDAY
WITH READINGS IN THE MID 50S TO LOWER 60S. TEMPERATURES MODERATE
TOWARD NORMAL ON TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 330 PM EDT FRIDAY...

THE NEXT COLD FRONT WILL APPROACH THE REGION TUESDAY AND CROSS-OVER
THE AREA WEDNESDAY. THE 12Z ECM IS COMING IN LINE WITH THE 12Z GFS
WITH A FRONTAL PASSAGE ON WEDNESDAY. THE LAST COUPLE OF MODEL RUNS
THE ECM HAD THE FRONTAL PASSAGE ON THURSDAY OR ABOUT 12-18 HRS
SLOWER THAN THE GFS. THE ECM IS STILL SLOWER...THEREFORE I HAVE POPS
IN THE AREA LONGER (WEDNESDAY-THURSDAY MORNING) THAN WHAT THE ACTUAL
EVENT WILL BE. WOULD LIKE TO SEE MORE CONTINUITY BETWEEN MODELS
BEFORE RAISING POPS ANY HIGHER THAN 50 PERCENT.

ONCE FRONT EXITS TO THE EAST BY THE END OF THE WEEK...NEAR NORMAL
TEMPERATURES CAN BE EXPECTED.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 140 PM EDT FRIDAY...

STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT...SFC GUSTS OF 20-30 KTS ARE LIKELY. WINDS
ALOFT...3KFT AGL ARE CLOSER TO 50 KTS. VFR TO OCCASIONAL MVFR
CIGS WILL BE COMMON THIS AFTERNOON UNTIL ARRIVAL OF COLD
FRONT...THEN EXPECT A 1-2 HOUR PERIOD OF IFR VISIBILITIES
ASSOCIATED WITH A BROKEN TO SOLID LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS THAT WILL BE MOVING EAST WITH THE FRONT. SURFACE
WIND GUSTS OF 30-40 KTS ARE POSSIBLE IN AREAS OF DEEPER CONVECTION.

THE FRONT IS EXPECTED TO MOVE THROUGH THE KBLF/KLWB CORRIDOR
AROUND 3PM...KBCB/KROA BETWEEN 4-5PM...AND KLYH/KDAN BETWEEN
6-8PM. ONCE THE COLD FRONT PASSES...EXPECT WINDS TO ABRUPTLY SHIFT
AND COME FROM A WESTERLY DIRECTION...WITH SOME GUSTS TO OR
EXCEEDING 20 KNOTS AT TIMES INTO THE EVENING HOURS.

CLEARING WILL TAKE PLACE IN THE WAKE OF THE FRONTAL PASSAGE AND
ANY PRECIP WILL COME TO AN END EAST OF THE BLUE RIDGE BEFORE
MIDNIGHT. SOME LINGERING UPSLOPE CLOUDS AND POSSIBLY SOME SPOTTY
SHOWERS...PERHAPS MIXED WITH SOME SNOW AT TIMES...COULD IMPACT THE
WEST-FACING HIGHER ELEVATIONS OVERNIGHT...BUT ARRIVAL OF DRIER AIR
AND WEAKENING UPSLOPE VECTOR SHOULD SUPPORT CLEARING SKIES EVEN IN
UPSLOPE AREAS BY/SHORTLY AFTER NOON ON SATURDAY.ALL TERMINALS ARE
EXPECTED TO EXPERIENCE VFR CONDITIONS SATURDAY AFTERNOON INTO
MONDAY.

NEXT POTENTIAL FOR SUB VFR CONDITIONS WILL COME LATER ON
MONDAY...PERHAPS INTO TUESDAY...AS LOW PRESSURE DEVELOPS OFF THE
SOUTHEAST ATLANTIC COAST AND ONSHORE FLOW FROM OFF THE ATLANTIC MAY
CAST SOME CLOUDINESS WESTWARD INTO THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/WERT
Hazardous weather outlook, Apr 19, 3:37 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT FRI APR 19 2013

NCZ003>006-020-VAZ032>035-043>047-058-059-201945-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
337 PM EDT FRI APR 19 2013

...TORNADO WATCH 131 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY THIS EVENING.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-201945-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
337 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL BRING HEAVY RAIN AND LOCALIZED STRONG
GUSTY WINDS TO THE AREA INTO EARLY THIS EVENING AS A LINE OF
SHOWERS AND THUNDERSTORMS MOVE RAPIDLY EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WERT

In the hours before

Special weather statement, Apr 19, 2:23 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI APR 19 2013

NCZ003-004-019-020-VAZ016-017-032-191900-
STOKES NC-YADKIN NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA-
FLOYD VA-
223 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DOBSON...MOVING NORTHEAST AT
  50 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...                    MOUNTAIN PARK...
  ELKIN...                         YADKINVILLE...
  DOBSON...                        BOTTOM...
  FRANCISCO...                     PILOT MOUNTAIN...
  CANA...                          BOONVILLE...
  STUART...                        EAST BEND...
  RONDA...                         WOOLWINE...
  FANCY GAP...                     WESTFIELD...
  STATE ROAD...                    LONE HICKORY...
  COURTNEY...                      SHACKTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3605 8114 3681 8064 3679 8010 3606 8062
TIME...MOT...LOC 1820Z 221DEG 45KT 3643 8075
Special weather statement, Apr 19, 3:05 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI APR 19 2013

NCZ003-004-020-191930-
STOKES NC-YADKIN NC-SURRY NC-
305 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 330 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING NORTHEAST
  AT 30 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...                   EAST BEND...
  PINNACLE...                      ROCKFORD...
  NEBO...                          BROOKS CROSSROADS...
  SILOAM...

LAT...LON 3608 8084 3637 8055 3636 8029 3626 8042
      3626 8045 3624 8045 3608 8066
TIME...MOT...LOC 1902Z 229DEG 28KT 3614 8069

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:23 PM EDTSpecial Weather StatementRNKPatrick37 min
Apr 19, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick41 min
Apr 19, 3:15 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick60 min
Apr 19, 3:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville38 min
Apr 19, 4:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg63 min
Apr 19, 4:32 PM EDTSpecial Weather StatementRNKHalifax43 min
Apr 19, 4:49 PM EDTSpecial Weather StatementRNKCity of Danville41 min
Apr 19, 4:55 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham65 min
Apr 19, 5:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
Apr 19, 3:05 PM EDTSpecial Weather StatementRNKYadkin25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.